Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am very sorry to hear about your fellow Simon's loss of appetite, and very dark, loose stools with a some blood and jelly-like material.
I understand that he had a cough, but that seems to have resolved.
Of course anyone would be concerned about blood in the stool. The fresher the blood appears the closer the source is to his rectum. In his case with very dark stools he may also have digested blood in his stool, as dark/black, tarry stools often indicate digested blood.
The important factor in all of this is how your boy feels. If he feels great otherwise then that is a good sign.
But given his lack of appetite I am worried he feels poorly in general.
There is a condition in dogs called hemorrhagic gastroenteritis. These dogs have profuse dark, jelly-clot like, bloody diarrhea. They are very sick dogs and get dehydrated quickly so they need immediate care. Thus if he seems lethargic and/or begins vomiting an emergency veterinary visit is best.
But colitis or inflammation of the large intestine, can be due to stress, a change in diet, parasites, a viral or bacterial infection, inflammatory bowel disease or even a food allergy. Rarely a mass in the colon can be the cause, or exposure to anticoagulant rodenticides.
A raw, irritated colon can take a few days to heal. Do you know if he got into anything that may have started all of this? The bleeding should clear completely with treatment over the next 2 to 3 days. If not he should be checked by his regular veterinarian. Well worth checking at least a couple fresh stool samples too as parasite eggs/cysts are shed intermittently, not with every stool, and they may be picked up on the second sample or third test if the first is negative.
If you do not have access to emergency care we can try some things at home.
Since his appetite is off he may have some stomach upset and reflux that can go along with his bloody stools.
To try and settle his stomach today you can give either:
1) Pepcid-ac (famotidine) at a dose of one half of a 10mg tablet per 10 to 20 pounds of body weight every 12 hours.
2) Prilosec (omeprazole) at a dose of one quarter of a 20mg tablet per 10 to 20 pounds of body weight every 24 hours.
These will reduce stomach acid and should help if this is related to simple nausea and gastrointestinal irritation.
I would not feed him any food for 12 hours after the acid reducers are started. This should help stop gut spasms and restore normal gut motility. Small amounts of water or ice cubes given frequently are fine as he needs fluids after all that he has lost with bloody stools. You can give him pedialyte to replace electrolytes too but Gatorade is much too high in sugar which can make his colon irritation worse.
Today even with the fast you can start Kao-pectate at 1/2ml per pound or 1/2 tablespoon per 15 pounds of body weight every 8-12 hours. This will coat his irritated gastrointestinal tract as well as absorbing bacterial toxins. You can use it for several days until his stools look normal. You can find kao-pectate at the drug store.
If he has a tense painful abdomen, continues to have diarrhea with no improvement after being on kao pectate for 24 hours, becomes very lethargic, begins vomiting or runs a fever greater than 103.5F then he really must be seen by a veterinarian as soon as possible. Make sure to take a fresh stool sample with you when you go.
After his food fast start a bland diet of 1/3 boiled, lean hamburger (or boiled, white skinless chicken), all fats drained off the meat, mixed with 2/3 boiled, plain, white rice. Feed several small meals a day. You might wish to add 1-2 tablespoon of canned pumpkin to each meal as fiber helps soothe an irritated colon. I recommend adding probiotics like Fortiflora, Proviable or Benebac to his meals daily to re-establish normal gut bacteria levels too.
Once he feels better (no bloody diarrhea for 48 hours) start mixing in his regular dog food very slowly. Less bland more regular with each day. It should take a week or so to convert him back.
If your pup is vomiting and feeling poorly though it would be best that he see a veterinarian now as anything you give him orally will just come back up worsening his dehydration.
Best of luck with your pup, please let me know if you have any further questions.